Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Jacksonville, FL

August 30, 2023Coffee County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Aug 30, 2023, 12:43 PM EDT for Coffee County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 12:43 PM EDT (16:43 UTC)
Expired
Aug 30, 2023, 2:45 PM EDT
In force
2 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 89 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
1.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS52 KJAX 301643
FFWJAX
GAC069-301845-
/O.NEW.KJAX.FF.W.0009.230830T1643Z-230830T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
1243 PM EDT Wed Aug 30 2023

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Northwestern Coffee County in southeastern Georgia...

* Until 245 PM EDT.

* At 1243 PM EDT, Doppler radar indicated Hurricane Idalia producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by Idalia.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ambrose and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3181 8284 3166 8284 3166 8292 3154 8292
      3155 8307 3161 8306 3161 8304 3162 8304
      3162 8303 3164 8303 3164 8301 3166 8301
      3166 8300 3179 8299 3178 8296 3179 8294
      3178 8292 3179 8290 3178 8289 3178 8287

FLASH FLOOD...RADAR INDICATED

$$

CHANEY
1 follow-up statement
459 
WGUS72 KJAX 301840
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
240 PM EDT Wed Aug 30 2023

GAC069-301850-
/O.EXP.KJAX.FF.W.0009.000000T0000Z-230830T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee GA-
240 PM EDT Wed Aug 30 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM EDT THIS AFTERNOON FOR 
NORTHWESTERN COFFEE COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1100 PM EDT Wednesday for 
portions of northern Florida. Portions of southeast Georgia.

LAT...LON 3181 8284 3166 8284 3166 8292 3154 8292
      3155 8307 3161 8306 3161 8304 3162 8304
      3162 8303 3164 8303 3164 8301 3166 8301
      3166 8300 3179 8299 3178 8296 3179 8294
      3178 8292 3179 8290 3178 8289 3178 8287

$$

CHANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:31 AM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 30, 6:31 AM EDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
631 AM EDT Wed Aug 30 2023

...New AVIATION...
Conditions have started to deteriorate at TAF sites in northeast
Florida as rainbands from Hurricane Idalia pass over the area.
Widespread rain with embedded TSRA will continue throughout most
of the day with persistent MVFR cigs and bouts of IFR or even
brief periods of LIFR conditions with heavier convection. SE winds
will increase to 30G40kt, with direction shifting to SW this
afternoon as Idalia passes well to the west of the TAF sites.

.NEAR TERM...(Through Tonight)...
Issued at 337 AM EDT Wed Aug 30 2023

Major hurricane Idalia now appears to be moving NNE toward the FL
Big Bend region, and will make landfall later this morning, then
track more NE toward Valdosta GA and then toward Jesup GA as the
day progresses. Widespread rain will continue to spread across the
forecast area over the remainder of the night and through the
morning. Anticipating that another tornado watch could come out
before dawn, possibly focused on our eastern counties where we'll
have the best overlap of weak instability and strong low-level
shear, whereas western areas may remain stable due to widespread
rainfall.

Temperatures will be suppressed due to widespread cloudiness and
rainfall. Latest consensus guidance shows high temperatures Today
around 80 across interior parts of ne FL/se GA, with low-mid 80s
possible eastern counties given enough breaks from rain.

Impacts from Idalia will gradually diminish during the evening
with low temperatures expected to be in the lower-mid 70s.

Please note that the ZFP and CWF products will be delayed until
NHC's 5am forecast package is received.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridging builds over the forecast area during this period.
Latest guidance suggests a N-S gradient of moisture in the wake of
Idalia, with greater coverage of afternoon showers/t-storms across
ne FL and only isolated coverage further N both Thursday and
Friday. Near normal temperatures are expected during this period.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridge intensifies over the southeastern U.S. during this
period with an onshore flow pattern setting up. Latest consensus
guidance suggests fairly dry conditions across se GA, with low
rain chances each day across ne FL. A gradual warming trend is
expected given the strong upper ridge over the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EDT Wed Aug 30 2023

VFR conditions will continue at TAF sites a few more hours before
we start to see conditions deteriorate from S to N as Hurricane
Idalia starts its pass well W of the area. Widespread rain with
embedded TSRA should spread over the TAF sites during the 08z-12z
period, when we should start to see winds increase with higher
gusts. Latest guidance supports 30ktG40kt wind conditions during
the day, with direction shifting from SE in the morning to SW in
the afternoon.

&&

.MARINE...
Issued at 337 AM EDT Wed Aug 30 2023

Hurricane Idalia will make landfall across the FL Big Bend Region
this morning, then track across s-ctrl GA later Today. Winds and
seas will increase Today across area waters in response to
Idalia. Winds and seas will gradually decrease late Tonight and
Thursday as Idalia moves away from the area. A northeasterly flow
pattern will set up Friday through the Weekend with high pressure
north of the waters.

Rip Currents: High Risk Today, Moderate Risk Thursday for
NE FL/SE GA.

&&

.HYDROLOGY...
Issued at 337 AM EDT Wed Aug 30 2023

A flood watch remains in effect for most of the CWA, with the rain
totals with Hurricane Idalia (3-6+ inches) to occur over southeast
GA and interior northeast FL. Elsewhere, a general 1-3 inches will
be expected except for lesser amounts for the coastal portion of
Duval, St. Johns and Flagler Counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  73  88  70 / 100  60  10  10
SSI  88  76  92  75 /  90  70  20  20
JAX  84  74  91  73 / 100  40  40  30
SGJ  88  76  91  75 / 100  40  50  40
GNV  83  74  91  73 / 100  40  60  40
OCF  84  76  91  75 / 100  40  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ024-033-038-124-125-132-133-137-
     138-140-225-232-237-240-325-425.

     Flood Watch through this evening for FLZ020-021-023-024-030-031-
     035-122-124-136-222-236-340.

     Hurricane Warning for FLZ020-021-023-030-031-035-122-136-222-236-
     340.

     Coastal Flood Advisory until 11 PM EDT this evening for FLZ124-
     125-133-138-325.

     High Rip Current Risk through this evening for FLZ124-125-133-
     138.

GA...Hurricane Watch for GAZ153-154-165-166.

     Tropical Storm Warning for GAZ153-154-165-166.

     Flood Watch through this evening for GAZ132>136-149-151>154-162-
     163-165-166-250-264-350-364.

     Hurricane Warning for GAZ132>136-149-151-152-162-163-250-264-350-
     364.

     High Rip Current Risk through this evening for GAZ154-166.

     Storm Surge Watch for GAZ154-166.

AM...Hurricane Watch for AMZ450-470.

     Tropical Storm Warning for AMZ450-452-454-470-472-474.

&&

In the hours before

Local storm report, Aug 30, 12:34 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1234 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Tropical Cyclone 4 ESE Douglas           31.48N 82.79W
08/30/2023                   Coffee             GA   Emergency Mngr

            Tree reported down on Mobile home.

&&

RN
Local storm report, Aug 30, 12:35 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1235 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     Tropical Cyclone 2 SSE Flagler Beach     29.44N 81.11W
08/30/2023                   Flagler            FL   Trained Spotter

            Spotter reports of 46 mph at South Flagler
            Beach on the Intracoastal.

&&

AC
Local storm report, Aug 30, 12:37 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1237 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Tropical Cyclone 2 NNW Flagler Beach     29.49N 81.14W
08/30/2023                   Flagler            FL   Trained Spotter

            Sustained winds of 35 mph with gusts up to
            48 mph reported by Spotter at North Flagler
            Beach.

&&

AC
Local storm report, Aug 30, 12:39 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1239 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     Tropical Cyclone 1 WNW Fort Caroline     30.39N 81.52W
08/30/2023                   Duval              FL   Mesonet

            40 mph wind gust reported at Mesonet station
            BLIF1...1 WNW Fort Caroline.

&&

AC
Local storm report, Aug 30, 12:41 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1241 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tropical Cyclone Hortense                31.34N 81.95W
08/30/2023                   Brantley           GA   Mesonet

            40 mph wind gust reported at Mesonet station
            2011W Brantley Ema Hortense.

&&

AC
Local storm report, Aug 30, 12:42 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1242 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Tropical Cyclone 6 SW Jasper             30.46N 83.03W
08/30/2023                   Hamilton           FL   Public

            Wind report of 40 mph with gust to 60 mph at
            Suwannee County EM - Boys Ranch, FL
            (WEATHERSTEM) 0716W.

&&

RN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:42 AM EDTTornado WarningJAXCharlton18 min
Aug 30, 6:26 AM EDTTornado WarningJAXBrantley, Pierce9 min
Aug 30, 6:41 AM EDTTornado WarningJAXBrantley, Glynn, Wayne19 min
Aug 30, 6:58 AM EDTTornado WarningJAXWayne17 min
Aug 30, 7:17 AM EDTTornado WarningJAXAppling, Wayne28 min
Aug 30, 7:23 AM EDTTornado WarningJAXCamden, Glynn22 min
Aug 30, 7:40 AM EDTTornado WarningJAXCamden, Glynn35 min
Aug 30, 7:55 AM EDTTornado WarningJAXGlynn20 min
Aug 30, 9:45 AM EDTAreal Flood WarningJAXEchols101 min
Aug 30, 10:10 AM EDTFlash Flood WarningJAXEchols76 min
Aug 30, 10:23 AM EDTAreal Flood WarningJAXClinch, Echols112 min
Aug 30, 10:59 AM EDTAreal Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:15 AM EDTFlash Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:44 AM EDTAreal Flood WarningJAXAtkinson, Coffee, Ware3 hr
Aug 30, 12:01 PM EDTFlash Flood WarningJAXAtkinson, Coffee2 hr
Aug 30, 12:26 PM EDTFlash Flood WarningJAXBacon, Coffee, Ware2 hr
Aug 30, 12:54 PM EDTFlash Flood WarningJAXAppling, Bacon3 hr
Aug 30, 12:56 PM EDTFlash Flood WarningJAXJeff Davis3 hr
Aug 30, 5:12 PM EDTWind AdvisoryJAXAtkinson, Charlton, Clinch, Coffee, Echols, Ware3 hr
Aug 30, 7:57 PM EDTWind AdvisoryJAXCamden, Glynn, Wayne3 hr

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.